Hail, Morgan
- When
- May 13, 8:00 AM CST to 8:01 AM CST
- Where
- Morgan County, Concord
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -90.370
A warm front lifting northward through central Illinois triggered widespread showers and thunderstorms during the morning of May 13th. A few of the storms produced penny to nickel-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward through central Illinois triggered widespread showers and thunderstorms during the morning of May 13th. A few of the storms produced penny to nickel-sized hail. In addition, rainfall totals of between 1 and 2 inches were common, producing localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 5:54 AM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 654 AM CDT WED MAY 13 2009 .DISCUSSION... ISSUED 311 AM CDT WED MAY 13 2009 NOT A LOT OF CHANGE IN THE FORECAST WITH THIS ROUND. FORECAST RATIONAL REMAINS THE SAME WITH TWO SYSTEMS IN THE FORECAST AND THE MODELS IN DECENT AGREEMENT. ACTIVE ATMOSPHERE WITH CONVECTIVE ACTIVITY INCREASING IN NEBRASKA...OKLAHOMA...ALABAMA...AND SCATTERED ACTIVITY SPREADING OVER ILLINOIS THIS MORNING. FORECAST REMAINS A BLEND OF MODEL INFORMATION AND THE MAIN FORECAST ISSUE REMAINS THE FIRST SYSTEM TODAY...LATER ON THIS AFTERNOON AND EVENING...AND THE CHANCES FOR THE ATMOSPHERE TO RECHARGE BEFORE THE BEST DYNAMICS ARRIVE. SHORT TERM...TODAY AND TOMORROW... SCATTERED ACTIVITY THROUGH THE MORNING SO FAR IS A BIT LESS ORGANIZED THAN PREVIOUSLY ADVERTISED...THOUGH THE BROAD EXPANSE OF LOW LEVEL CLOUDS IS STILL ACROSS THE MISS RIVER VALLEY AND BACK INTO THE PLAINS. WILD CARD FOR THIS AFTERNOONS THUNDERSTORMS AND MODERATE RISK BY SPC IS STILL THE REMAINING CLOUD COVER KEEPING INSTABILITY TO A MINIMUM. AT THIS POINT...THE GFS IS STILL PUSHING A RATHER ACTIVE AFTERNOON AS THE CWA GETS PLENTY OF DIURNAL HEATING IN A BIT OF A DRY SLOT AS A WARM FRONTAL FEATURE GETS PUSHED TO THE NORTH. AS THE WARM FRONT LIFTS...THE WINDS INCREASE TO THE S/SW AND BRING HIGHER DEPTS AND TEMPS. UPPER WAVE APPROACHING AND WIND SHEAR PROFILES WILL HELP INITIAL TS DEVELOPMENT ESTABLISH ROTATION. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOS. LATER IN THE EVENING AS THE COLD FRONT LOOMS CLOSER TO THE REGION...TS WILL TAKE ON A MORE LINEAR LOOK WITH AN ENHANCED WIND THREAT. NAM/WRF...AMONG OTHERS...RACE THROUGH A LINE BEFORE 06Z. WHEREAS THE MODERATE RISK DOES NOT INCLUDE THE FAR ERN AND SERN COUNTIES FOR ILX... THE ENHANCED WIND THREAT FOR THE DEVELOPED LINE LATER TONIGHT WILL AFFECT THESE COUNTIES...AND SEVERE WORDING IS MAINTAINED IN THE ZONES FOR THIS REASON. PRECIP ENDING IN THE MORNING HOURS...AND TEMPS STAYING IN THE LOWER 70S BEHIND THE FRONT FOR THURSDAY. LONG TERM...FRIDAY THROUGH SUNDAY... ONCE AGAIN...VERY LITTLE TO CHANGE FOR THE NEXT SYSTEM MOVES IN WITH WAA SHOWERS AS A BAROCLINIC ZONE SETS UP AND A WARM FRONT LIFTS THROUGH...WITH A COLD FRONT ON ITS HEELS FOR SATURDAY. MAIN DIFFERENCE WITH THIS ONE IS THAT THE COLD FRONT AT THIS TIME IS LOOKING TO MOVE THROUGH IN THE OVERNIGHT WITH SLIGHTLY WEAKER DYNAMICS THAT THE SYSTEM TODAY. HJS && .AVIATION... ISSUED 653 AM CDT WED MAY 13 2009 SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL TAF SITES THIS MORNING. HOWEVER...THIS WILL ONLY LAST FOR 2-3 HOURS...ABOUT 4HRS AT CMI. THEN THERE WILL BE A BREAK IN THE WEATHER FOR ABOUT 6HOURS FOR REST OF THE MORNING AND INTO THE AFTERNOON. CONVECTION THEN RETURNS LATER THIS AFTERNOON STARTING AT AROUND 21Z AT PIA...SPI AND DEC. STILL SOME UNCERTAINTY AS TO TIMING OF ONSET OF PCPN AT SITES SO WILL START WITH VCTS AND THEN HAVE TEMPO GROUP FOR TIME PERIOD THAT APPEARS MOST LIKELY TO AFFECT SITES TONIGHT. PCPN WILL THEN END JUST BEFORE FROPA WHICH IS PROGGED TO BE AROUND MIDNIGHT TOMORROW. 50KTS OF LLWS AT 1KFT THIS MORNING ON ILX SOUNDING...SO HAVE ADDED WS IN FIRST PERIOD OF TAFS. OTHERWISE WINDS WILL GET GUSTY LATER THIS MORNING AS STRONG SOUTHERLY WINDS INCREASE IN ADVANCE OF THE NEXT SYSTEM...AND GRADIENT TIGHTENS. AFTER FROPA...WINDS WILL DIMINISH AND BECOME NORTHWESTERLY. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 608 AM CDT WED MAY 13 2009 ILZ027>031-036>038-040>043-047>053-141100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 608 AM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT ACROSS THE ILLINOIS RIVER VALLEY THIS AFTERNOON...THEN WILL SPREAD EASTWARD TO THE I-55 CORRIDOR BY THIS EVENING. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE TO SUPPORT ROTATING UPDRAFTS WITH THE STORMS...ENHANCING THE THREAT FOR LARGE HAIL IN EXCESS OF QUARTER- SIZED...WINDS GREATER THAN 60 MPH...AND A FEW TORNADOES. THE STORMS WILL PUSH INTO EAST-CENTRAL ILLINOIS BY LATER THIS EVENING. THE ILLINOIS RIVER FROM PEORIA AND DOWNSTREAM WILL REMAIN IN FLOOD FOR THE NEXT SEVERAL DAYS. A SLOW FALL IS EXPECTED THIS WEEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WEATHER SYSTEM WILL BRING ADDITIONAL THUNDERSTORM CHANCES INTO THE REGION FOR THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT...PRIMARILY FROM 3 PM TO 11 PM. A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE MEDIA AT 10 AM. ILZ044>046-054>057-061>063-066>068-071>073-141100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 608 AM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL PUSH INTO EAST-CENTRAL AND SOUTHEAST ILLINOIS THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LARGE HAIL IN EXCESS OF QUARTER-SIZED AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE STORMS WILL PUSH INTO INDIANA BY AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WEATHER SYSTEM WILL BRING ADDITIONAL THUNDERSTORM CHANCES INTO THE REGION FOR THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AFTER 6 PM. A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE MEDIA AT 1030 AM. AUTEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
616 AM CDT WED MAY 13 2009
ILZ040-041-047-131215-
CASS-MASON-SCHUYLER-
616 AM CDT WED MAY 13 2009
...SIGNIFICANT WEATHER ALERT FOR CASS...SOUTHEASTERN SCHUYLER AND
SOUTHWESTERN MASON COUNTIES UNTIL 715 AM CDT...
AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEARDSTOWN...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BROWNING...
VIRGINIA...
CHANDLERVILLE...
BATH...
OTHER LOCATIONS AFFECTED INCLUDE...FREDERICK AND SNICARTE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4018 9041 4019 9021 4021 9003 4000 9000
3990 9015 3988 9051 3993 9055 3998 9053
3998 9059 4001 9061
TIME...MOT...LOC 1116Z 239DEG 28KT 3998 9044
CHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
808 AM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HEAVY RAIN MORRISONVILLE 39.42N 89.46W
05/13/2009 M1.60 INCH CHRISTIAN IL CO-OP OBSERVER
24 HOUR RAINFALL TOTAL...STANDING WATER ON CORNFIELDS
&&
DPKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 844 AM CDT WED MAY 13 2009 ILZ052-053-061-131430- CHRISTIAN-MACON-SHELBY- 844 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL SHELBY...SOUTHEASTERN CHRISTIAN AND SOUTHERN MACON COUNTIES UNTIL 930 AM CDT... AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TAYLORVILLE...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASSUMPTION... PANA... MOWEAQUA... TOWER HILL... WESTERVELT... SHELBYVILLE... PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3978 8892 3936 8869 3936 8946 3959 8936 TIME...MOT...LOC 1344Z 267DEG 40KT 3951 8921 CHS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
852 AM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN BLOOMINGTON 40.48N 88.97W
05/13/2009 M1.17 INCH MCLEAN IL CO-OP OBSERVER
&&
DPKThe Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 14:01 UTC.
2 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Water was flowing across multiple roads in Champaign-Urbana.
Six to eight inches of water was flowing across Rt 17 west of Lacon near Gimlet Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169076, 169077, 172094, 169078.